Hail, Osage
- When
- November 24, 6:33 PM CST
- Where
- Osage County, 0.72 mi WSW of Burbank
- Measured
- 1.75 in hail
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 36.695, -96.731
Golf ball size hail damaged vehicles and homes.
Strong to severe thunderstorms developed across western and central Oklahoma during the afternoon of the 24th, along and ahead of an approaching cold front. The thunderstorms intensified as they moved eastward and across eastern Oklahoma during the late afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong to severe thunderstorms developed across western and central Oklahoma during the afternoon of the 24th, along and ahead of an approaching cold front. The thunderstorms intensified as they moved eastward and across eastern Oklahoma during the late afternoon and evening hours. The strongest storms produced large hail up to golf ball size, damaging wind gusts, and two tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Nov 24, 5:21 PM CST, 1 hour 12 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 521 PM CST Tue Nov 24 2020 ...UPDATE... .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. The main aviation concern for the upcoming period will be a west- to-east moving line of thunderstorms likely affecting all terminals from 02-07Z. Some of these thunderstorms may be severe, with locally-enhanced wind gusts possible. Widespread IFR/MVFR conditions are ongoing from the start, with these ceilings likely to continue at all terminals well into the daytime hours tomorrow. ROG should see reduced conditions through the entire period. Ongoing southerly winds will shift to a more west to southwest direction late this evening and into early tomorrow morning, with gustiness likely to persist into the daylight hours tomorrow. && .PREV DISCUSSION... /Issued 345 PM CST Tue Nov 24 2020/ SHORT TERM...Through Wednesday Night... At mid afternoon...a surface low was positioned over Western Oklahoma with a cold front stretched from the Texas Panhandle through Central Kansas. Also from the surface low...a warm front extended southeast into Eastern Texas with a dryline across West Texas. Near the triple point of these features...thunderstorms have initiated and were moving east northeast over Western Oklahoma. Ahead of this activity...scattered showers and some areas of drizzle were ongoing across portions of Eastern Oklahoma and Northwest Arkansas within a zone of warm advection over a 50-55KT low level jet. Majority of the instability...both surface based and elevated...were over West/Central Oklahoma and south of the warm front into Texas where dewpoints in the 60s were reported. Over the next few hours...ongoing activity across the CWA will remain possible while the main thunderstorm development out west approaches the region. As the storms out west near the CWA...latest CAMs/short term guidance indicates that part of the warm front could reach into Southeast Oklahoma with 60+ deg dewpoints around 00z. As of 3 PM...the 60 deg dewpoints had already made it to Durant in far South Central Oklahoma. This will aid in some increase in instability...both surface and elevated...over Southeast Oklahoma...while more marginal elevated instability continues for the rest of the CWA. In response...showers and thunderstorms out west look to reach Northeast Oklahoma shortly after 00z...with additional development progged into Southeast Oklahoma around mid evening and Western Arkansas thereafter. Strong shear values with the low level jet combined with the slight uptick in instability and steepening lapse rates will allow for a limited severe potential to be possible this evening into the early overnight hours before the majority of the precip is forecast to exit Northwest Arkansas after 09z. Damaging winds of 60-70 mph along with hail up to the size of ping pong balls will be possible with all of this activity. Where the 60+ deg dewpoints and higher surface based instability can move into the CWA...mainly Southeast Oklahoma...a low tornado potential will be possible. After midnight...severe potentials should begin to weaken as the cold front makes its way eastward through the CWA. By 12z Wednesday...most all of the precip as well as the cold front itself should be exiting the CWA. There is a limited potential for some light rain/drizzle wrapping around the upper low as it lifts into Eastern Kansas/Western Missouri by 12z Wednesday. Behind the cold front and the upper low...gusty west to northwesterly winds are expected with the stronger gusts over Northeast Oklahoma...closer to the surface low. These winds should weaken through the day Wednesday with the departing low pushing farther from the CWA. This should also allow for clearing skies from southwest to northeast during the day Wednesday in the wake of the exiting low. Temps Wednesday look to be in the 50s for most locations and temps Wednesday night look to fall into the 30s. Parts of Northeast Oklahoma and far Northwest Arkansas could see temps around the freezing mark under mostly clear skies and light winds. LONG TERM...Thanksgiving Day through Monday Southerly winds quickly return Thanksgiving day allowing for temps to rebound back into the 60s underneath mostly clear skies. At the same time...a low pressure system is progged to drop southeast into the Desert Southwest and become sort of cut off from the main flow...while the northern stream flow pushes a weak cold front through the CWA Thursday night. Latest indications are that moisture could be limited with the short time frame of southerly low level flow ahead of the boundary. Thus...have decreased pops late Thursday night into a slight chance near the Red River late Thursday night into Friday morning as the front moves through the region. Cooler conditions are forecast Friday behind the front. Over the weekend...the low over the Desert Southwest is progged to get a push eastward and move through the region. Latest extended model solutions have come into better agreement with the track/timing of this wave and thus will continue with rain chances Friday night into Saturday and increasing Saturday night into Sunday before tapering off again Sunday night. A wave dropping out of Canada...that is forecast to push the upper low over the CWA...looks to move into the region behind the exiting precip Sunday night. If this colder air moves quicker or if precip lingers longer into Sunday night...there may be a small window for the potential of some wintry weather. Will just have to wait and see though...as this will continue to be updated through the week. && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && AVIATION.....22
Hazardous Weather Outlook
National Weather Service Tulsa OK
450 PM CST Tue Nov 24 2020
ARZ001-002-010-011-019-020-029-OKZ049-053>076-251130-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
450 PM CST Tue Nov 24 2020
...Severe Thunderstorms Possible into Tonight...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...This Evening and Tonight.
TORNADO.
RISK...Limited.
AREA...Western sections of northeast Oklahoma and
far southeast Oklahoma into west-central Arkansas.
ONSET...After 6 pm...ending by 1 am.
SEVERE THUNDERSTORM.
RISK...Elevated.
AREA...Western sections of northeast Oklahoma and
far southeast Oklahoma into west-central Arkansas.
An isolated severe storm cannot be ruled out anywhere
in eastern Oklahoma and northwest Arkansas.
ONSET...After 6 pm...ending by 1 am.
DISCUSSION...
Thunderstorms will spread into northeast Oklahoma from the west
toward evening. While instability is limited, favorable winds aloft
will support some severe thunderstorm potential. The storms will
have some supercell structure on approach to the area, but will
likely be more linear in nature as it moves into northeast Oklahoma.
A few wind gusts to 65 mph will be the primary concern. Storm-scale
rotation will happen with the stronger cells, and a brief leading-edge
tornado or two can't be ruled out.
Winds aloft will become favorable for storm rotation from southeast
Oklahoma into west-central Arkansas tonight. While scattered
thunderstorms are expected in these areas, the storms are likely to
be more elevated in nature, not feeding off the air near the surface.
Any storm that can become more surface based in these areas tonight
will need to be monitored closely for severe thunderstorm potential,
including a non-zero chance of a tornado.
All of this activity will begin to shift eastward this evening and
should be clearing our western Arkansas counties around 1 am.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...High Wind Potential.
THURSDAY...Thunderstorm Potential and High Wind Potential.
FRIDAY THROUGH MONDAY...No Hazards.
EXTENDED DISCUSSION...
Showers and isolated thunderstorms are possible across far southeast
Oklahoma Thursday night. Gusty winds are expected on Wednesday and
Thursday.
weather.gov/tulsa contains additional information.Special Weather Statement
National Weather Service Tulsa OK
558 PM CST Tue Nov 24 2020
OKZ054-250030-
Osage OK-
558 PM CST Tue Nov 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OSAGE COUNTY UNTIL
630 PM CST...
At 558 PM CST, a strong thunderstorm was located 3 miles east of
Marland, moving northeast at 45 mph.
Nickel size hail will be possible with this storm.
Locations in or near the path include...
Southern Kaw Lake...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3669 9706 3670 9703 3669 9700 3668 9694
3675 9689 3674 9683 3677 9682 3677 9679
3678 9679 3679 9675 3680 9675 3679 9674
3659 9694 3658 9698 3659 9706 3660 9704
3666 9706
TIME...MOT...LOC 2358Z 214DEG 47KT 3658 9708Special Weather Statement
National Weather Service Tulsa OK
620 PM CST Tue Nov 24 2020
OKZ054-250100-
Osage OK-
620 PM CST Tue Nov 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OSAGE COUNTY UNTIL
700 PM CST...
At 620 PM CST, a strong thunderstorm was located 8 miles south of Kaw
City, moving northeast at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations in or near the path include...
Shidler... Burbank...
Grainola... Foraker...
Pearsonia... Southern Kaw Lake...
Webb City... Apperson...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3700 9643 3692 9612 3654 9688 3656 9690
3658 9689 3660 9691 3660 9694 3666 9701
3669 9699 3669 9693 3672 9692 3675 9689
3674 9683 3677 9682 3678 9675 3700 9675
TIME...MOT...LOC 0020Z 231DEG 48KT 3664 9687The Tulsa radar (KINX), 119 km away, was scanning. The volume nearest the first event began at 00:31 UTC.
9 hail, 5 thunderstorm wind, 2 tornado. Local standard time, as filed.
Golf ball size hail damaged vehicles and homes.
Golf ball size hail damaged vehicles, businesses, and homes.
Golf ball size hail damaged vehicles and homes.
Ping pong ball size hail damaged vehicles and homes.
Golf ball size hail damaged vehicles and homes.
Strong thunderstorm wind destroyed a metal awning.
Thunderstorm wind gusts were measured to 63 mph.
Strong thunderstorm wind uprooted a couple large hardwood trees near Twin Bridges State Park.
This tornado destroyed a mobile home, snapped wooden utility poles, damaged the roofs of a couple homes, and snapped large tree limbs as it moved northeast. Based on this damage, maximum estimated wind in the tornado was 95 to 105 mph.
Thunderstorm wind gusts were estimated to 60 mph.
Strong thunderstorm wind destroyed a pole barn on the north side of Spiro.
This tornado developed in the Arkansas River bottoms northeast of Spiro, where trees were uprooted. The tornado moved east-northeast, uprooting several more trees and damaging a barn before dissipating. It produced a radar detected tornadic debris signature from the KSRX WSR-88D. Based on this damage, maximum estimated wind in the tornado was 90 to 100 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2020Every state in 2020This day in weather historyThe tornado archive for Oklahoma, 2020Warnings in Oklahoma, November 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 924032, 924033, 924034, 924035, 924043, 924045, 924046, 924052, 924053, 924054, 924058, 929811, 928854, 924061, 924063, 928855.